Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Glasgow, MT

August 4, 2021Prairie County, Montana

NWS Glasgow, MT issued this special weather statement at Aug 4, 2021, 3:30 PM MDT for Prairie County, Montana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2021, 3:30 PM MDT (21:30 UTC)
Expired
Aug 4, 2021, 4:30 PM MDT
In force
60 min
Issued by
NWS Glasgow, MT
Hail
0.25 in
Wind
30

County Prairie County, MT

The radar

The Glasgow radar (KGGW), 176 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1810 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

186 
WWUS85 KGGW 042130
SPSGGW

Special Weather Statement
National Weather Service Glasgow MT
330 PM MDT Wed Aug 4 2021
 
MTZ025-026-042230-
Dawson MT-Prairie MT-
330 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of Prairie and
southwestern Dawson Counties through 430 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles east of Hillside, or 34 miles southwest of Circle, moving
southeast at 45 mph.

HAZARD...Winds in excess of 30 mph and small hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Terry, Fallon, Zero, Mccloud and Calypso. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4660 10545 4660 10549 4666 10549 4666 10558
      4674 10558 4675 10562 4683 10562 4683 10583
      4686 10584 4692 10605 4699 10608 4709 10608
      4707 10533 4698 10532 4698 10520 4692 10520
      4689 10503 4657 10505 4657 10545
TIME...MOT...LOC 2129Z 294DEG 37KT 4701 10601 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

NWS Glasgow

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:57 PM MDT, 33 minutes earlier.

Area forecast discussion, Aug 4, 2:57 PM MDT, 33 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
257 PM MDT Wed Aug 4 2021

.DISCUSSION...

An embedded short-wave disturbance riding around the top of the
larger-scale high pressure ridge to our west is setting of some
small isolated thunderstorms across eastern Montana. Most of the
them are pulsing up, then diminishing 10 minutes later, but a few
others are maintaining their strength. Again, their spatial
coverage is so small, that some locations will get no
precipitation at all while small tracts of land here and their
will get a brief beneficial downpour. A few of the stronger cells
may include small hail this afternoon.

Tonight, a few of the models are hinting at enough leftover energy
to allow for a few nocturnal thunderstorms across our central and
northern zones. Otherwise, Thursday will shape up to generally be
a dry and hot day with less chances for precipitation as this
ridge of high pressure briefly rebounds.

Friday seems to be the beginning of a change in the weather
pattern. A stronger, more pronounced low pressure disturbance digs
into the Snake River Valley and Yellowstone National Park by
Friday mid day. During the afternoon and evening hours, when this
storm system lifts northeastward through eastern Montana, models
are showing better chances for accumulating rainfall through
Saturday morning. I tried to increase PoPs accordingly to account
for this recent increase in forecast confidence.

By Sunday night, another stronger storm system from British
Columbia looks to cut temperatures back to near or below normal
for the first time in many weeks and more chances for accumulating
rainfall.

&&

.AVIATION...

PATTERN: The otherwise benign NW flow aloft hides a small-scale
embedded disturbance with many models showing some scattered
precipitation today. Radar reflectivity confirms this with
multiple isolated thunderstorm across the area. This activity
should continue into this evening.

FLIGHT CONDITIONS: Mainly VFR, but borderline IFR if an afternoon
thunderstorm happens to pass directly over a TAF site. VFR
conditions are expected to return after the storms clear the area
later tonight.

WINDS: From the NW at 10 to 15 kts, with thunderstorm wind gusts
up to 30 kts from 21Z to 02Z. After 03Z tonight, expect light and
variable winds, if not calm.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Aug 4, 2:14 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Glasgow MT
214 PM MDT Wed Aug 4 2021

MTZ016-060-042045-
Southwest Phillips MT-Central and Southeast Phillips MT-
214 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of southwestern
Phillips County through 245 PM MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Zortman, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Phillips County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4782 10855 4797 10840 4785 10799 4762 10820
TIME...MOT...LOC 2014Z 302DEG 8KT 4786 10839

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

NWS Glasgow
Special weather statement, Aug 4, 3:30 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Glasgow MT
330 PM MDT Wed Aug 4 2021

MTZ025-026-042230-
Dawson MT-Prairie MT-
330 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of Prairie and
southwestern Dawson Counties through 430 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles east of Hillside, or 34 miles southwest of Circle, moving
southeast at 45 mph.

HAZARD...Winds in excess of 30 mph and small hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Terry, Fallon, Zero, Mccloud and Calypso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4660 10545 4660 10549 4666 10549 4666 10558
      4674 10558 4675 10562 4683 10562 4683 10583
      4686 10584 4692 10605 4699 10608 4709 10608
      4707 10533 4698 10532 4698 10520 4692 10520
      4689 10503 4657 10505 4657 10545
TIME...MOT...LOC 2129Z 294DEG 37KT 4701 10601

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

NWS Glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:14 PM MDTSpecial Weather StatementGGW31 min
Aug 4, 4:15 PM MDTSpecial Weather StatementGGWGarfield60 min
Aug 4, 5:15 PM MDTSpecial Weather StatementGGWPrairie60 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.